Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 211, NWS Atlanta, GA

August 30, 2004Oconee County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 30, 2004, 8:56 PM EDT for Oconee County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2004, 8:56 PM EDT (00:56 UTC)
Expired
Aug 30, 2004, 9:30 PM EDT
In force
34 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Oconee County, GA

The radar

The Atlanta radar (KFFC), 120 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2004-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 924 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2004-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
924 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 310056
SVRATL
GAC219-310130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
856 PM EDT MON AUG 30 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN OCONEE COUNTY IN NORTHEAST GEORGIA

* UNTIL 930 PM EDT

* AT 850 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FARMINGTON...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BISHOP AND
FARMINGTON.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3386 8331 3384 8352 3370 8345 3373 8330

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 5:30 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 30, 5:30 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT MON AUG 30 2004

.SHORT TERM...
SURFACE BOUNDARY APPEARS TO BE ACROSS NORTHWEST GEORGIA THIS
AFTERNOON...NEAR A ROME TO BLUE RIDGE LINE. LATEST RUN OF MODELS
DRIFTING BOUNDARY SOUTHWARD OVERNIGHT...NEARING AN ATLANTA TO ATHENS
LINE BY TUESDAY MORNING. WITH BOUNDARY STILL ACROSS NORTH GEORGIA
TUESDAY WILL NEED TO HOLD ON TO LOW POPS MOST LOCATIONS...BUT WILL
INDICATE BEST CHANCE CENTRAL SECTS. AS DAY PROGRESSES...BOUNDARY
DRIFTS A LITTLE FARTHER SOUTH...SLIPPING INTO CENTRAL GEORGIA BEFORE
BECOMING STATIONARY. REMNANTS OF BOUNDARY APPEAR TO MEANDER
SOMEWHERE ACROSS NORTHCENTRAL GEORGIA THROUGH WEDNESDAY BEFORE
GETTING PUSHED INTO SOUTH GEORGIA THURSDAY AS SURFACE HIGH WEDGES
DOWN THE APPALACHIANS.

.LONG TERM...WEDGE-LIKE FEATURE APPEARS TO WEAKEN AND DRIFT EAST
FRIDAY WITH FORECAST AREA GETTING INTO A LITTLE BETTER RETURN FLOW.
BY THE WEEKEND...EFFECTS OF FRANCES MAY COMES INTO PLAY WITH GFS AND
NHC TRACK TAKING IT UP THE EAST COAST.

.AVIATION...FORECAST CONTINUES TO BE PROBLEMATIC AND THERE IS THE
POTENTIAL FOR AT LEAST SOME PERIOD OF IFR TO AFFECT ATL TUE MORNING.
SFC FRONT HAS STALLED ACROSS N-NW GEORGIA FROM NEAR AVL-ATL-MGM.
LITTLE ADDITIONAL MOVEMENT IS EXPECTED AS UPPER TROUGH EXITS TO THE
NE AND UPPER RIDGE BEGINS BUILDING IN FROM THE EAST. HENCE...THERE
IS LITTLE TO NO SUPPORT FOR THE FRONT TO CONTINUE MOVING AND IT WILL
EVENTUALLY JUST WASH OUT. AN UPPER-LEVEL LOW DEVELOPS OVER THE LOWER
MS VALLEY NEXT 24-36 HOURS AS A VERY LARGE CANADIAN HIGH DRIFTS
TOWARD NEW ENGLAND/MID-ATLANTIC...JUST FURTHER COMPLICATING THE
PICTURE. THIS HAS TO THE POTENTIAL TO BRING A SIGNIFICANT RAIN EVENT
TO THE AREA LATE WED...BUT MODELS NOT IN AGREEMENT.

CEILINGS...SCT CU THIS EVENING SHOULD DISSIPATE AFTER SUNSET..BUT
SCATTERED CONVECTIVE DEBRIS IN THE FORM OF MID AND HIGH CLOUDS WILL
SPREAD ACROSS MUCH OF THE AREA THROUGH THE EVENING HOURS AND
GRADUALLY DISSIPATE AS DOES MOST OF THE CONVECTION. ABUNDANT
LOW-LEVEL MOISTURE WILL REMAIN IN PLACE WITH NO CHANGE OF AIR MASS
EXPECTED. LIGHT WINDS WILL ALLOW FOR CONTINUATION OF HAZE
TRANSLATING TO FOG AFTER 04Z. I DO FEEL THAT THERE IS BETTER
POTENTIAL FOR IFR CONDITIONS EARLY MON MORNING THAN WE HAVE HAD
RECENTLY GIVEN HISTORY OF A SIMILAR AIR MASS OVER AL THIS MORNING
ADVECTING SLIGHTLY EASTWARD TODAY INTO WEST GEORGIA. MAY STOP JUST
SHORT OF ADVERTISING THIS...BUT COORDINATION WITH CWSU WILL
DETERMINE WHAT IS ULTIMATELY PLACED IN THE TAF. OUTSIDE THE HOURS OF
09Z-13Z...EXPECT MVFR-VFR CIGS.

VISIBILITY...VFR THROUGH THE EVENING WITH LOCALLY MVFR 5SM HZ.
AFTER 04Z...MOST AREAS WILL REMAIN MVFR OR WORSE...PREVAILING 3-5SM
HZ WITH LOCAL POCKETS...E.G MCN AND AHN...OF 1-3SM BR. THERE IS EVEN
THE POTENTIAL FOR SOME LIFR VISIBILITIES LESS THAN 1SM IN THE
09Z-13Z PERIOD AT THE USUAL SPOTS...E.G. MCN AND AHN. VISIBILITIES
SHOULD IMPROVE TO MVFR IN HZ THROUGH THE MORNING...WITH GENERALLY
VFR AFT 16Z.

WIND...WIND FIELD CONTINUES TO BE VERY CHAOTIC. THIS WILL CONTINUE
UNTIL LARGE SFC HIGH MOVES TOWARD MID-ATLANTIC...WHICH WILL
ESTABLISH A GOOD EASTERLY FLOW ACROSS THE AREA. THIS PROBABLY WILL
NOT TAKE PLACE IN EARNEST FOR THE ENTIRE CWA UNTIL WED. WEAK FRONT
WILL HAVE TO WASH OUT FIRST. IN THE INTERIM...EXPECT GENERALLY
VRB03KT TO CALM OVERNIGHT AND EARLY TUE. WILL FAVOR NW WINDS
OVERNIGHT NORTH OF FRONT...SW AHEAD OF FRONT. FOR TUE...EXPECT N-NE
NORTH OF FRONT...CONTINUING SW SOUTH OF FRONT. NO AREA SHOULD EXCEED
8KTS...EVEN DURING THE DAY.

WX...ISOLATED SHRA/TSRA THIS EVENING WILL REMAIN MOSTLY SE OF A LINE
FROM CSG-MCN-AGS...WITH JUST ONE OR TWO BACK TO THE NORTH. WILL DROP
ALL MENTION OF SHRA/TSRA WITH 00Z TAFS FOR ATL AREA. WILL CONTINUE
MENTION OF PROB30 OR VCTS FOR CSG-MCN AREA TUE...BUT LEAVE OUT OF
THE ATL AREA AND PROBABLY AHN TOO. NOTE...CONVECTION WILL LIKELY
RETURN TO ALL AREAS WED AS DEEPER MOISTURE RETURNS NORTH AND SHORT
WAVE ROTATES NORTH THROUGH THE AREA FROM DEVELOPING UPPER LOW OVER
LA/MS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     70 87 69 84 / 30 20 10 20
ATHENS      69 88 68 86 / 30 20 10 20
GAINESVILLE 69 85 67 84 / 30 20 10 20
ROME        68 89 65 87 / 20 10 10 10
COLUMBUS    73 90 71 89 / 30 30 20 30
MACON       71 90 70 89 / 30 30 20 30
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

46/19
Hazardous weather outlook, Aug 30, 4:21 PM EDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
421 PM EDT MON AUG 30 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-310230-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
421 PM EDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...ISOLATED THUNDERSTORMS EXPECTED THIS EVENING...

.SYNOPSIS...
A WEAK...NEARLY STATIONARY FRONT EXTENDS ACROSS NORTH GEORGIA FROM
NEAR BLUE RIDGE TO CARROLLTON. A WEAK UPPER-LEVEL TROUGH IS MOVING
ACROSS THE AREA THIS EVENING. A RIDGE OF HIGH PRESSURE WILL BEGIN
BUILDING BACK INTO THE AREA FROM THE EAST MONDAY THROUGH TUESDAY.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THUNDERSTORMS THIS EVENING
WILL BE CLOUD-TO-GROUND LIGHTNING AND LOCALLY HEAVY RAIN. THE MAIN
AREA FOR THUNDERSTORM DEVELOPMENT WILL BE SOUTHEAST OF A LINE FROM
BLUE RIDGE...TO LAWRENCEVILLE...TO THOMASTON...TO LUMPKIN. THE BEST
TIME FOR THUNDERSTORMS WILL BE FROM 4 PM UNTIL 10 PM EDT.

.DISCUSSION...
THE ATMOSPHERE ACROSS NORTH AND CENTRAL GEORGIA IS MODERATELY
UNSTABLE THIS AFTERNOON WITH CAPES OF 1500-2000 AND LIFTED INDICES
TO -2. HOWEVER...A LAYER OF WARM AIR ALOFT IS ACTING TO INHIBIT
THUNDERSTORM DEVELOPMENT ACROSS MUCH OF THE AREA. FURTHERMORE...WEAK
UPPER AIR DYNAMICS AND A VERY WEAK VERTICAL WIND PROFILE ARE NOT
CONDUCIVE TO THUNDERSTORM DEVELOPMENT. THE MODERATE INSTABILITY
COMBINED WITH A VERY MOIST ATMOSPHERE IN ADVANCE OF THE SURFACE
FRONT WILL COMBINE TO TRIGGER ISOLATED THUNDERSTORMS THROUGH THE
EVENING HOURS...MOSTLY EAST AND SOUTH OF THE FRONT. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY...
ISOLATED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON ACROSS MIDDLE
GEORGIA...WITH ISOLATED THUNDERSTORMS POSSIBLE AREA WIDE FRIDAY
THROUGH SUNDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

RAB

In the hours before

Special weather statement, Aug 30, 3:53 PM EDT, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
353 PM EDT MON AUG 30 2004

GAZ111-112-302045-
353 PM EDT MON AUG 30 2004

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN WHEELER AND MONTGOMERY
COUNTIES UNTIL 445 PM EDT...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM MCRAE TO ALAMO TO MT. VERNON
MOVING NORTHEAST AT 10 MPH.  DUE TO THE SLOW MOVEMENT OF THESE
STORMS...THE PATH THEY ARE REPEATEDLY TAKING OVER THE SAME
AREA...AND THE TORRENTIAL RAINFALL THEY ARE PRODUCING...LOCALIZED
FLOODING IS LIKELY.  MOTORISTS ARE URGED TO USE CAUTION IN DRIVING
THROUGH THESE AREAS.

THE HEAVIEST RAIN WILL END IN THIS AREA BY 5 PM...BUT SCATTERED
SHOWERS MAY CONTINUE INTO THE EARLY EVENING HOURS.
Special weather statement, Aug 30, 8:18 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
818 PM EDT MON AUG 30 2004

GAZ037-047-310045-
818 PM EDT MON AUG 30 2004

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN WALTON AND OCONEE
COUNTIES UNTIL 845 PM EDT...

AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CAMPTON...MOVING EAST AT 10 MPH.
THIS AREA HAS ALREADY RECEIVED UP TO TWO INCHES OF RAIN WITH AN
EARLIER THUNDERSTORM.

ANOTHER 1 TO 2 INCHES OF RAIN CAN BE EXPECTED WITH THIS STORM OVER
THE NEXT 30 MINUTES. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY
REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 845 PM EDT.

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.